Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS New Orleans, LA

May 14, 2020Livingston Parish, Saint Tammany Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at May 14, 2020, 7:08 PM CDT for Livingston Parish, Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2020, 7:08 PM CDT (00:08 UTC)
Expired
May 15, 2020, 1:16 AM CDT
In force
6 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Livingston Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA

What was reported inside it

TimeReportWhereRemark
May 14, 10:30 PM CDTHEAVY RAIN 15.635 W Covington, LAAND STILL RAINING.
May 14, 10:36 PM CDTFLASH FLOOD5 Se Robert, LAMULTIPLE HOUSES AND BUSINESSES WITH WATER ENTERING ALONG HIGHWAY 22.
May 14, 10:45 PM CDTFLASH FLOODMadisonville, LAHIGH WATERS RESCUES OCCURRING ALONG HWY 1077 IN MADISONVILLE AS HOMES AND VEHICLES ARE FLOODING.
May 14, 11:15 PM CDTFLASH FLOOD6 Se Robert, LAMULTIPLE SWIFT WATER RESCUES OCURRED IN THE BEDICO MEADOWS SUBDIVISION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 208 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

529 
WGUS54 KLIX 150008
FFWLIX
LAC063-103-105-150230-
/O.NEW.KLIX.FF.W.0002.200515T0008Z-200515T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
708 PM CDT Thu May 14 2020

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Eastern Livingston Parish in southeastern Louisiana...
  Northwestern St. Tammany Parish in southeastern Louisiana...
  Southern Tangipahoa Parish in southeastern Louisiana...

* Until 930 PM CDT.

* At 708 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Hammond, Covington, Ponchatoula, Abita Springs, Livingston, 
  Independence, French Settlement, Albany, Madisonville, Folsom, 
  Springfield, Robert, Natalbany, Whitehall, Lacombe, Killian, and 
  Tickfaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3040 9080 3064 9067 3068 9032 3062 8990
      3029 8996 3028 9004 3033 9011 3034 9019
      3028 9025 3028 9032 3029 9031 3030 9032
      3028 9040 3028 9047 3029 9048 3027 9078

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 2 HOURS 

$$

BW
4 follow-up statements
940 
WGUS54 KLIX 150223
FFWLIX
LAC103-105-150430-
/O.EXT.KLIX.FF.W.0002.000000T0000Z-200515T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
923 PM CDT Thu May 14 2020

The National Weather Service in New Orleans has extended the

* Flash Flood Warning for...
  Northwestern St. Tammany Parish in southeastern Louisiana...
  Southeastern Tangipahoa Parish in southeastern Louisiana...

* Until 1130 PM CDT.

* At 923 PM CDT, the public reported thunderstorms producing heavy 
  rain across the warned area. Between 8 and 12 inches of rain have 
  fallen. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Public.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Covington, Madisonville, Folsom, and Robert.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report flooding to your local law enforcement agency when you 
can do so safely.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3040 9035 3066 9035 3063 9006 3033 9011
      3034 9019 3033 9021 3028 9025 3030 9032
      3029 9038 3029 9040 3028 9040 3028 9047

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 2 HOURS 

$$

PG
939 
WGUS74 KLIX 150223
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
923 PM CDT Thu May 14 2020

LAC063-150233-
/O.CAN.KLIX.FF.W.0002.000000T0000Z-200515T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston LA-
923 PM CDT Thu May 14 2020

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN LIVINGSTON PARISH...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3040 9035 3066 9035 3063 9006 3033 9011
      3034 9019 3033 9021 3028 9025 3030 9032
      3029 9038 3029 9040 3028 9040 3028 9047

$$

PG
187 
WGUS54 KLIX 150425
FFWLIX
LAC103-105-150630-
/O.EXT.KLIX.FF.W.0002.000000T0000Z-200515T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1125 PM CDT Thu May 14 2020

The National Weather Service in New Orleans has extended the

* Flash Flood Warning for...
  Northwestern St. Tammany Parish in southeastern Louisiana...
  Southeastern Tangipahoa Parish in southeastern Louisiana...

* Until 130 AM CDT.

* At 1125 PM CDT, law enforcement is reporting high water rescues 
  occurring due to flash flooding. Between 8 and 16 inches of rain 
  have fallen. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Law Enforcement

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Covington, Madisonville, Folsom, Robert and W Lk Pontchartrain 
  Buoy.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report flooding to your local law enforcement agency when you 
can do so safely.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3040 9035 3066 9035 3063 9006 3033 9011
      3034 9019 3033 9021 3028 9025 3030 9032
      3029 9038 3029 9040 3028 9040 3028 9047

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 3 HOURS 

$$

CAB
113 
WGUS74 KLIX 150616
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
116 AM CDT Fri May 15 2020

LAC103-105-150626-
/O.CAN.KLIX.FF.W.0002.000000T0000Z-200515T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Tammany LA-Tangipahoa LA-
116 AM CDT Fri May 15 2020

...FLASH FLOOD WARNING FOR NORTHWESTERN ST. TAMMANY AND SOUTHEASTERN 
TANGIPAHOA PARISHES HAS BEEN REPLACED WITH AN AREAL FLOOD WARNING...

LAT...LON 3040 9035 3066 9035 3063 9006 3033 9011
      3034 9019 3033 9021 3028 9025 3030 9032
      3029 9038 3029 9040 3028 9040 3028 9047

$$

CAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:44 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 14, 3:44 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
344 PM CDT Thu May 14 2020

.DISCUSSION...
A quite active couple of days began this morning in a summertime-
like regime. This is characterized by high pressure centered in
the western Atlantic and is steadily pumping in moisture
throughout the column. From a sounding perspective, PW's shoul've
passed 1.6" this afternoon, approaching 1.8" for a daytime high.
Tomorrow looks to be similar to a tenth of an inch higher. Those
values fall above the 90th percentile but appreciably below the
moving max. Those values are high, but not record type. Probably
more importantly, storm motion has been around 20 knots today and
should be about the same tomorrow. So while rainfall rates will be
moderate to heavy at times, this storm motion speed will be the
main factor in mitigating a high flash flooding threat. What will
be of concern will be training potential. Thinking that this will
be fairly isolated. In addition, at least half of the CWA
(southwest of a Baton Rouge to Tylertown line) are experiencing
drought conditions. Thus, not contemplating flash flood watch at
this time. For rain chances tomorrow, will be going above MAV and
NBM guidance on POPS based on today's nearly 100% coverage north
of the Houma latitude.

Moving into Saturday, models shows a slow moving trough coming out
of the Rockies and digging south into east Texas. By doing so,
ridging aloft will expand and increase subsidence. This, combined
with PW's dropping significantly, should result in a mostly dry and
moderating day. The only area that rain was included in the forecast
is in northwestern CWA where some storms could be approaching from
the west before the end of the daytime forecast period. What the
evening and overnight period looks like is a bit of question mark.
If you look at previous guidance and AFD, models obviously indicated
the potential for an MCS to come through the local area. If you look
at today's runs, that feature would be well to the west of the CWA.
So right now, run to run continuity isn't high enough to be of
concern but does bear watching.

The base of that trough and associated low pressure looks to be
passing across the lower Mississippi Valley on Sunday. Model
soundings turn a little more away from heavy rain to a severe
potential. Instability parameters look supportive of svr and wind
profiles are setup for damaging wind mostly. At the surface, models
show a low developing in central Arkansas. While its position is
historically in the right place, its not be depicted as a very deep
one. That means lower pressure falls and not as conducive for svr
storms.

As the trough shifts east, it could become cutoff from the flow and
sit right over the southeastern US all week. This should keep the
CWA below normal from a temp perspective. Cloudiness will depend on
how close or far away the center of that low is.

MEFFER
&&

.AVIATION...
Scattered to numerous showers and thunderstorms should continue to
impact terminals from time to time through this afternoon. Expect
brief windows of reduced visibilities from heavy rainfall and
possibly gusty winds. Convection should dissipate with time from
west to east beginning around 00Z with VFR returning through the
overnight hours. A repeat is expected tomorrow, so have added VCTS
beginning around 15Z at TAF sites.

MEFFER
&&

.MARINE...
Strong high pressure centered in the western Atlantic Ocean extends
well into and across the Gulf of Mexico. This will generally
continue through this weekend, which will keep onshore flow in
place. Changes in pressure gradient will bring winds up and down at
times. In the near term, this should keep 15 to 25 knot winds
currently impacting coastal waters ongoing through much of tonight.
They should slowly fade somewhat Friday through Sunday with the
approach of a surface trough. The cold front should move through the
coastal waters on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  82  67  85 /  40  80  60  20
BTR  69  84  68  86 /  40  90  60  20
ASD  68  84  66  86 /  30  80  30  10
MSY  71  84  70  85 /  40  90  40  10
GPT  69  81  68  82 /  10  60  20  10
PQL  66  83  64  86 /  10  30  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ552-555-557-
     570-572-575-577.

MS...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ555-557-570-
     572-575-577.

&&

In the hours before

Special weather statement, May 14, 3:20 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
320 PM CDT Thu May 14 2020

LAZ040-072-142100-
Southern Tangipahoa-St. Tammany-
320 PM CDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY AND
SOUTHEASTERN TANGIPAHOA PARISHES...

At 320 PM CDT, a strong thunderstorm was located near Madisonville,
or 10 miles southwest of Covington, moving north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hammond, Covington, Madisonville, Folsom and Robert.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3064 9016 3037 9014 3039 9021 3034 9028
      3031 9029 3030 9035 3059 9047
TIME...MOT...LOC 2020Z 167DEG 10KT 3040 9027

PG
Special weather statement, May 14, 3:50 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
350 PM CDT Thu May 14 2020

LAZ039-040-MSZ077-142130-
Washington-St. Tammany-Pearl River-
350 PM CDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. TAMMANY...
EASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND WEST
CENTRAL PEARL RIVER COUNTIES...

At 350 PM CDT, a strong thunderstorm was located over Bush, or 11
miles south of Bogalusa, moving north at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bogalusa, Varnado, Sun, Bush and Angie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3057 8976 3052 8997 3092 9013 3099 8983
TIME...MOT...LOC 2050Z 166DEG 20KT 3062 8989

PG
Special weather statement, May 14, 4:36 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
436 PM CDT Thu May 14 2020

LAZ039-142200-
Washington-
436 PM CDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON PARISH...

At 436 PM CDT, a strong thunderstorm was located near Enon, or 8
miles southeast of Franklinton, moving northwest at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Franklinton and Enon.

LAT...LON 3073 8988 3067 9004 3068 9008 3068 9009
      3088 9024 3099 8995
TIME...MOT...LOC 2136Z 157DEG 10KT 3078 9002
Local storm report, May 14, 7:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
705 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     5 S HAMMOND             30.44N 90.46W
05/14/2020                   TANGIPAHOA         LA   TRAINED SPOTTER

            TREE REPORTED BLOWN DOWN ONTO THE FRONTAGE ROAD AT THE
            INTERSECTION OF INTERSTATE 55 AND LOUISIANA HIGHWAY 22.

&&

BWAGNER

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:01 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa29 min
May 14, 8:13 PM CDTSpecial Marine WarningLIX32 min
May 14, 8:16 PM CDTSpecial Marine WarningLIX29 min
May 14, 8:27 PM CDTFlash Flood WarningLIXAscension, Assumption, Saint James, Saint John the Baptist3 hr
May 14, 8:28 PM CDTRiver Flood WarningLIXSaint Tammany49 hr
May 14, 9:05 PM CDTSpecial Marine WarningLIX25 min
May 14, 9:32 PM CDTRiver Flood WarningLIXSaint Tammany68 hr
May 14, 9:46 PM CDTSpecial Marine WarningLIX29 min
May 14, 10:01 PM CDTSpecial Weather StatementLIXSaint Charles29 min
May 14, 10:23 PM CDTFlash Flood WarningLIXLafourche, Saint Charles, Saint John the Baptist5 hr
May 14, 11:03 PM CDTSpecial Weather StatementLIXSaint Charles42 min
May 14, 11:07 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles3 hr
May 14, 11:28 PM CDTSpecial Weather StatementLIXSaint Tammany47 min
May 14, 11:53 PM CDTFlash Flood WarningLIXJefferson, Orleans3 hr
May 14, 11:58 PM CDTRiver Flood WarningLIXSaint Tammany33 hr
May 15, 12:11 AM CDTSpecial Weather StatementLIXOrleans49 min
May 15, 1:16 AM CDTAreal Flood WarningLIXSaint John the Baptist, Saint Tammany, Tangipahoa104 min
May 15, 2:27 AM CDTFlash Flood WarningLIXJefferson, Lafourche, Terrebonne3 hr
May 15, 4:07 AM CDTSpecial Marine WarningLIX113 min
May 15, 9:46 AM CDTRiver Flood WarningLIXSaint Tammany34 hr
May 15, 3:04 PM CDTAreal Flood AdvisoryLIXTangipahoa116 min

Nearby

Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.